SciELO - Scientific Electronic Library Online

 
vol.86 issue4Haemophilus parainfluenzae infectious endocarditisHidrops fetalis due to atrial flutter: Case study author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Services on Demand

Journal

Article

Indicators

Related links

  • Have no similar articlesSimilars in SciELO

Share


Archivos de Pediatría del Uruguay

Print version ISSN 0004-0584On-line version ISSN 1688-1249

Abstract

VIGNA1, Andrés et al. Ocimum selloi poisoning: Case report. Arch. Pediatr. Urug. [online]. 2015, vol.86, n.4, pp.300-303. ISSN 0004-0584.

Summary  Medicinal herbs used in infants may cause severe neurologic toxicity, given the fact they are a vulnerable group. We report the first case of severe acute poisoning by ingestion of a green pepper basil (Ocimum selloi) infusion used with medical purposes in Uruguay. Six day-old newborn who presented cessation of breathing during body bath associated with hypersalivation and general hypotonia lasting about 2 minutes. Initial clinical presentation included hyporeactivity, hypotonia, bradycardia and hypothermia. He was admitted to the Intensive Care Unit, where increased hepatic enzymes levels and synus bradicardia were found. Infectious screening was negative and metabolic assessment was normal. There were no alterations in electroencephalogram, echocardiogram and cranial magnetic resonance imaging. The neonate had been given a green pepper basil infusion one day before admission to the ICU. His medical condition improved with normal heart rate in the first 24 hours, and normal neurologic examination was observed 48 hours after admission. Neurological findings represent a frequent clinical presentation in cases of plants neurotoxicity containing essentials oils as Ocimum selloi. A toxic cause was suspected after a history of substance exposure with a chronological association between herb administration and symptoms onset. Administrated dose, repetitive exposure and newborn physiological immaturity became determining factors in the development of this reported situation. It is important to talk to families about the risk of medicinal herbs administration in infants

Keywords : PLANTS MEDICINAL;     PLANT POISONING; INFANT, NEWBORN.

        · abstract in Spanish     · text in Spanish     · Spanish ( pdf )

 

Creative Commons License All the contents of this journal, except where otherwise noted, is licensed under a Creative Commons Attribution License